Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 139, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 10, 2003, 7:56 PM EDT for Fauquier County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2003, 7:56 PM EDT (23:56 UTC)
- Expired
- Jul 10, 2003, 9:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 6:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 3:00 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU JUL 10 2003 .EARLY PERIODS... FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT INSTAB FOR FUEL. ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD. HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG CONCERNS. CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING COLLAB W/ NEIGHBORING OFFICES. HTS XTND...FRI NGT-THU... SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR WX WISE HAS IT? ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE QUITE PLEASANT. TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN DOMINANT FOR SO LONG. WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU. WOODY .LWX... DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001. MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011... MDZ013>014. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031... VAZ036>042...VAZ050>054. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 2:22 PM EDT, 5 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110800- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 222 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 57 MPH. A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Local storm report, Jul 10, 2:27 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM ASHBURN FARMS VA TORNADO
07/09/03 LOUDOUN A WEAK F0 TORNADO WAS
DETERMINED TO HAVE
TOUCHED DOWN BY A NWS
SURVEY TEAM NEAR ASHBURN
FARMS. THE TORNADO HAD A
PATH WIDTH OF 75 YDS...A
LENGTH OF 1/2 MILE...AND
MAXIMUM WIND SPEEDS
AROUND 70 MPH. A FEW
TREES WERE SNAPPED OR
UPROOTED...AND A PORTION
OF A TREE FELL ONTO THE
ROOF OF A HOUSE.
0315 PM 3N CHANTILLY VA WIND DAMAGE
07/09/03 FAIRFAX A FEW TREES WERE DOWNED
IN THE FRANKLIN FARMS
AREA. NWS SURVEY...
DETERMINED THE DAMAGE WAS
CAUSED BY STRAIGHT LINE
WINDS.Local storm report, Jul 10, 4:16 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM SUMMIT POINT WV TORNADO
07/09/03 JEFFERSON SURVEYED BY NWS SURVEY
TEAM. F0 ON THE FUJITA
SCALE...70 MPH WIND
MAX...75 YARDS AVERAGE
WIDTH. THE TORNADO WAS ON
THE GROUND FOR 4
MILES...AND PRODUCED
DAMAGE TO
TREES...OUTBUILDINGS AND
STRUCTURES.Special weather statement, Jul 10, 5:44 PM EDT, 2 hours 12 minutes before
VAZ039-051-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 544 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY... AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jul 10, 6:10 PM EDT, 1 hour 46 minutes before
VAZ041-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT THU JUL 10 2003 ...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM... AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM. RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. MANNING
Special weather statement, Jul 10, 7:14 PM EDT, 42 minutes before
MDZ016-VAZ041-052-057-110015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 714 PM EDT THU JUL 10 2003 AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST OF WARRENTON TO 4 MILES NORTHWEST OF WEEDONVILLE...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS...AND VERY HEAVY RAIN. DOPPLER RADAR IS ALSO INDICATING STRONG ROTATION IN SEVERAL STORMS...AND THE ENVIRONMENT APPEARS FAVORABLE FOR TORNADOES. RESIDENTS IN FAUQUIER...PRINCE WILLIAM...KING GEORGE...AND CHARLES COUNTIES SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Special weather statement, Jul 10, 7:25 PM EDT, 31 minutes before
MDZ002-VAZ021-025>027-037-WVZ048>051-054-055-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 725 PM EDT THU JUL 10 2003 AT 7:25 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL WEST VIRGINIA MOVING EAST AT 30 MILES PER HOUR. THIS LINE WILL AFFECT WESTERN MARYLAND...THE EASTERN PAN HANDLE OF WEST VIRGINIA...AND WESTERN NORTHERN VIRGINIA BETWEEN 8:00 PM AND 10:00 PM. DAMAGING WINDS...SMALL HAIL...AND VERY HEAVY RAIN ARE POSSIBLE FROM THESE STORMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:56 PM EDT | Tornado Warning | LWX | Culpeper | 64 min |
| Jul 10, 6:25 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 65 min |
| Jul 10, 6:44 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 61 min |
| Jul 10, 6:59 PM EDT | Tornado Warning | LWX | Culpeper | 61 min |
| Jul 10, 7:07 PM EDT | Tornado Warning | LWX | Stafford | 53 min |
| Jul 10, 7:12 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 63 min |
| Jul 10, 7:28 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 10, 7:55 PM EDT | Tornado Warning | LWX | King George | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.